Alert archive / South Dakota / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 78, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 27, 2015, 8:31 PM CDT for 4 counties in South Dakota. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 27, 2015, 8:31 PM CDT (01:31 UTC)
- Expired
- Jun 27, 2015, 9:15 PM CDT
- In force
- 44 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 70.0 mph
Counties Beadle County, SD, Davison County, SD, Jerauld County, SD, Sanborn County, SD
The radar
The Sioux Falls radar (KFSD), 132 km from the middle of the area, began a volume at 01:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 1.5 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 30 J/kg
- Mixed-layer CIN
- -221 J/kg
- Mixed-layer LCL
- 2157 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 175 m²/s²
- 0-3 km storm-relative helicity
- 351 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
473
WUUS53 KFSD 280131
SVRFSD
SDC005-035-073-111-280215-
/O.NEW.KFSD.SV.W.0078.150628T0131Z-150628T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
831 PM CDT SAT JUN 27 2015
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN JERAULD COUNTY IN CENTRAL SOUTH DAKOTA...
NORTHWESTERN DAVISON COUNTY IN SOUTHEASTERN SOUTH DAKOTA...
SOUTH CENTRAL BEADLE COUNTY IN EAST CENTRAL SOUTH DAKOTA...
SANBORN COUNTY IN EAST CENTRAL SOUTH DAKOTA...
* UNTIL 915 PM CDT
* AT 830 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ALPENA...OR
12 MILES SOUTH OF HURON...MOVING SOUTH AT 35 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 70 MPH WIND GUSTS.
SOURCE...EMERGENCY MANAGEMENT.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO
MOBILE HOMES...ROOFS AND OUTBUILDINGS.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
WOONSOCKET AROUND 845 PM CDT.
FORESTBURG AROUND 855 PM CDT.
LETCHER AROUND 910 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
&&
LAT...LON 4430 9818 4392 9788 4383 9832 4387 9833
4393 9833 4394 9836 4420 9845
TIME...MOT...LOC 0130Z 340DEG 29KT 4419 9827
HAIL...1.75IN
WIND...70MPH
$$
HANKO2 follow-up statements
072
WWUS53 KFSD 280149
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
849 PM CDT SAT JUN 27 2015
SDC005-280158-
/O.CAN.KFSD.SV.W.0078.000000T0000Z-150628T0215Z/
BEADLE SD-
849 PM CDT SAT JUN 27 2015
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL BEADLE COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 4414 9810 4392 9790 4383 9832 4387 9833
4393 9833 4394 9836 4410 9842
TIME...MOT...LOC 0148Z 352DEG 34KT 4401 9824
$$
SDC035-073-111-280215-
/O.CON.KFSD.SV.W.0078.000000T0000Z-150628T0215Z/
JERAULD SD-DAVISON SD-SANBORN SD-
849 PM CDT SAT JUN 27 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR SOUTHEASTERN JERAULD...NORTHWESTERN DAVISON AND SANBORN
COUNTIES...
AT 848 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WOONSOCKET...
OR 21 MILES NORTHWEST OF MITCHELL...MOVING SOUTH AT 40 MPH.
HAZARD...70 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...TRAINED WEATHER SPOTTERS.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE
HOMES...ROOFS AND OUTBUILDINGS.
THIS SEVERE STORM WILL BE NEAR...
LETCHER AROUND 900 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
&&
LAT...LON 4414 9810 4392 9790 4383 9832 4387 9833
4393 9833 4394 9836 4410 9842
TIME...MOT...LOC 0148Z 352DEG 34KT 4401 9824
TORNADO...POSSIBLE
HAIL...1.25IN
WIND...70MPH
$$
HANKO732
WWUS53 KFSD 280206
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
906 PM CDT SAT JUN 27 2015
SDC073-280215-
/O.CAN.KFSD.SV.W.0078.000000T0000Z-150628T0215Z/
JERAULD SD-
906 PM CDT SAT JUN 27 2015
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN JERAULD COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 4399 9814 4388 9806 4383 9832 4387 9833
4395 9833
TIME...MOT...LOC 0205Z 340DEG 29KT 4388 9817
$$
SDC035-111-280215-
/O.CON.KFSD.SV.W.0078.000000T0000Z-150628T0215Z/
DAVISON SD-SANBORN SD-
906 PM CDT SAT JUN 27 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR NORTHWESTERN DAVISON AND SOUTHWESTERN SANBORN COUNTIES...
AT 905 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER LETCHER...OR
12 MILES NORTHWEST OF MITCHELL...MOVING SOUTH AT 35 MPH.
HAZARD...70 MPH WIND GUSTS AND PING PONG BALL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO
MOBILE HOMES...ROOFS AND OUTBUILDINGS.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHWESTERN DAVISON AND SOUTHWESTERN SANBORN COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4399 9814 4388 9806 4383 9832 4387 9833
4395 9833
TIME...MOT...LOC 0205Z 340DEG 29KT 4388 9817
TORNADO...POSSIBLE
HAIL...1.50IN
WIND...70MPH
$$
HANKOWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 6:38 PM CDT, 1 hour 53 minutes earlier.
Area forecast discussion, Jun 27, 6:38 PM CDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 638 PM CDT SAT JUN 27 2015 .SHORT TERM...(THIS EVENING THROUGH SUNDAY) ISSUED AT 342 PM CDT SAT JUN 27 2015 IN THE NEAR TERM...A FEW SHOWERS ARE TRYING TO GET GOING...MOST NOTABLY SOUTHEAST OF YANKTON WITH NO LIGHTNING DETECTED YET. THE UPDRAFTS ARE STRUGGLING TODAY WHEN COMPARED TO YESTERDAY AFTERNOON AS SUBTLE UPPER RIDGING MOVES ACROSS OUR FORECAST AREA. THE MAIN FOCUS FOR TONIGHT IS A FAIRLY VIGOROUS SHORT WAVE DIVING DOWN THE NORTHWEST FLOW ALOFT. QG FORCING IN THE 700-500MB LAYER BRINGS THE CRUX OF THE WAVE ALONG AN AXIS FROM NEAR BROOKINGS TO STORM LAKE IA BETWEEN 06Z AND 12Z. THEREFORE WAS NOT IN A BIG HURRY TO USHER IN POPS TONIGHT...EVEN FOR OUR FAR NORTHERN ZONES. STILL AGREE WITH THE PREVIOUS FORECAST IN THAT HIGH POPS ARE WARRANTED...IN THE LIKELY OR CATEGORICAL CATEGORIES GENERALLY ALONG AND EAST OF THE AFOREMENTIONED AXIS. WITH LITTLE MOISTURE TO WORK WITH...OUR WESTERN ZONES WEST OF THE JAMES RIVER VALLEY SHOULD REMAIN DRY...WITH THE JAMES VALLEY ONLY RECEIVING SLIGHT CHANCE POPS. SEVERE CHANCES ARE A LITTLE PROBLEMATIC TO ASCERTAIN. BOTH ML CAPES AND ELEVATED MU CAPES IN THE 925-850MB LAYER ARE RATHER THIN TONIGHT...WITH BOTH ELEMENTS REMAINING BETWEEN 500 AND 1000 J/KG. DESPITE A DECENTLY VEERING WIND PROFILE...THE LIGHT LOW LEVEL FLOW IN THE LOWEST KILOMETER AND THIN CAPES MAY HELP IN KEEPING UPDRAFTS ONLY MODESTLY ROBUST AND NOT ENOUGH TO SUSTAIN A LARGE HAIL THREAT. SO THE BIGGER SEVERE THREAT MAY COME FROM ISOLATED WIND GUSTS AS MID LEVEL WINDS ARE RATHER HEFTY...AND 0-6KM BULK SHEAR WINDS AVERAGING 50 TO 55 KNOTS IN OUR NORTHEAST ZONES. BUT AT THIS TIME...LEFT THE MENTION OF SEVERE OUT OF THE GRIDS AS IT MAY BE TOO ISOLATED... ESPECIALLY BY THE TIME THE WAVE HITS OUR FORECAST AREA. OTHERWISE LOWS TONIGHT SHOULD AVERAGE IN THE LOWER 60S. SUNDAY WILL BE A RATHER BREEZY DAY BEHIND THE WAVE...WITH STRONG MIXING POTENTIAL GIVING HIGHS ONCE AGAIN IN THE 80S. .LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY) ISSUED AT 342 PM CDT SAT JUN 27 2015 NORTHWESTERLY LOW LEVEL FLOW CONTINUES ON SUNDAY NIGHT AND MONDAY. GOOD MIXING ON MONDAY WILL ALLOW FOR WARM TEMPERATURES WITH HIGHS MID 80S TO NEAR 90 ACROSS THE AREA. A SHORTWAVE DROPS THROUGH THE EASTERN PORTIONS OF MINNESOTA AND IOWA ON MONDAY AFTERNOON. A COUPLE OF MODELS INDICATE THE POSSIBILITY OF ISOLATED TO SCATTERED CONVECTION IN OUR FAR EAST ON MONDAY AFTERNOON...THOUGH KEPT IT DRY FOR NOW WITH BETTER DYNAMICS OFF TO THE EAST. ON TUESDAY MODELS STILL SHOWING A BAROCLINIC ZONE SETTING UP OVER THE CWA. WILL HAVE AN INCREASE IN CLOUDS...AND THERE WILL BE A WIDE RANGE OF TEMPERATURES ACROSS THE ARE WITH A NORTHEASTERLY FLOW EAST OF INTERSTATE 29 AND AN EVOLVING SOUTHERLY FLOW IN OUR SOUTHWEST. HIGHS LOOK TO RANGE FROM THE UPPER 70S THROUGH SOUTHWESTERN MINNESOTA TO AROUND 90 THROUGH SOUTH CENTRAL SOUTH DAKOTA. BY TUESDAY NIGHT A SHORTWAVE SLIDES INTO THE REGION...BRINGING A BETTER CHANCE OF CONVECTION TO PORTIONS OF THE CWA. MODELS ALL TRENDING TO BETTER CHANCES IN OUR SOUTHWEST...THOUGH DIFFERING ON HOW FAR SOUTHWEST THIS BAND SETS UP. THE ECMWF IS MUCH MORE AGGRESSIVE WITH THE SYSTEM...AND MODEL DIFFERENCES CARRY INTO WEDNESDAY WHEN THE ECMWF LIFTS THE CONVECTION OVER THE REMAINDER OF THE CWA...WHILE THE GFS/GEM HAS US RAIN FREE. WEDNESDAY DOES LOOK COOLER HOWEVER IN AN EASTERLY FLOW...WITH HIGHS 70S TO NEAR 80. FOR THE END OF NEXT WEEK...ANOTHER SHORTWAVE DROPS INTO THE AREA ON THURSDAY...BRINGING ANOTHER CHANCE OF PRECIPITATION...THEN DRYING OUT FOR THE CLOSE OF THE WEEK. TEMPERATURES LOOK TO SIT CLOSE TO NORMAL THROUGH THE PERIOD. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING) ISSUED AT 624 PM CDT SAT JUN 27 2015 MAIN CONCERN WILL BE A BROKEN LINE OF THUNDERSTORMS DROPPING SOUTHEAST THROUGH THE REGION THIS EVENING AND OVERNIGHT. THE BEST POTENTIAL FOR STORMS WILL BE MAINLY EAST OF A HON TO FSD TO SLB LINE. A FEW STORMS MAY BE SEVERE WITH HAIL AND DAMAGING WINDS. HAVE ADDED TSRA MENTION IN THE HON AND FSD TAF...HOWEVER RIGHT NOW IT APPEARS THAT STORMS WILL NOT IMPACT SUX. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...MJ LONG TERM...JM AVIATION...
Hazardous weather outlook, Jun 27, 6:53 AM CDT, 13 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 653 AM CDT SAT JUN 27 2015 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-SDZ038>040-053>056-060>062-066-067-070-071-281200- LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE- BUENA VISTA-WOODBURY-IDA-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD- NOBLES-JACKSON-PIPESTONE-ROCK-BEADLE-KINGSBURY-BROOKINGS-SANBORN- MINER-LAKE-MOODY-HANSON-MCCOOK-MINNEHAHA-TURNER-LINCOLN SD- CLAY SD-UNION- 653 AM CDT SAT JUN 27 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA...EAST CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO MOVE INTO AREAS ALONG HIGHWAY 14 TOWARD SUNSET...THEN TRACK SOUTHEAST THROUGH THE OVERNIGHT HOURS. ISOLATED STORMS COULD PRODUCE HAIL UP TO HALF DOLLAR SIZE OR WIND GUSTS TO 60 MPH...WITH THE PRIMARY THREAT OF MARGINALLY SEVERE STORMS BETWEEN 8 PM AND MIDNIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS WILL BE POSSIBLE TUESDAY NIGHT INTO WEDNESDAY...AND AGAIN THURSDAY INTO THURSDAY NIGHT. AT THIS TIME...THE THREAT OF SEVERE WEATHER DURING THESE TIMES IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. NEZ013-014-SDZ050-052-057>059-063>065-068-069-281200- DIXON-DAKOTA-GREGORY-JERAULD-BRULE-AURORA-DAVISON-CHARLES MIX- DOUGLAS-HUTCHINSON-BON HOMME-YANKTON- 653 AM CDT SAT JUN 27 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST NEBRASKA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS WILL BE POSSIBLE TUESDAY NIGHT INTO WEDNESDAY...AND AGAIN THURSDAY INTO THURSDAY NIGHT. AT THIS TIME...THE THREAT OF SEVERE WEATHER DURING THESE TIMES IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
In the hours before
Local storm report, Jun 27, 8:24 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
824 PM CDT SAT JUN 27 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0814 PM TORNADO WOLSEY 44.41N 98.47W
06/27/2015 BEADLE SD EMERGENCY MNGR
TORNADO ON THE GROUND IN WOLSEY
&&
AFLocal storm report, Jun 27, 8:28 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
828 PM CDT SAT JUN 27 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0819 PM TSTM WND GST 1 NNW HURON 44.38N 98.23W
06/27/2015 M70 MPH BEADLE SD ASOS
0803 PM HAIL 3 ESE WOLSEY 44.40N 98.42W
06/27/2015 E1.75 INCH BEADLE SD TRAINED SPOTTER
0758 PM TSTM WND GST 4 SSW HITCHCOCK 44.58N 98.44W
06/27/2015 E60 MPH BEADLE SD TRAINED SPOTTER
NUMEROUS BRANCHES DOWN
&&
NWS SIOUX FALLS SD
IRIS SYSTEMThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 7:38 PM CDT | Severe Thunderstorm Warning | FSD | Beadle | 37 min |
| Jun 27, 8:07 PM CDT | Severe Thunderstorm Warning | FSD | Beadle, Sanborn | 38 min |
| Jun 27, 8:20 PM CDT | Tornado Warning | FSD | Beadle, Jerauld, Sanborn | 25 min |
| Jun 27, 9:04 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Davison, Hanson, Sanborn | 41 min |
| Jun 27, 9:39 PM CDT | Severe Thunderstorm Warning | FSD | Davison, Douglas, Hutchinson | 23 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.